Cefotaxime-induced Stevens–Johnson syndrome: a case report

M. Ravishankar, M. N. Shravani

Abstract


Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis are two forms of a life-threatening skin condition, in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex that affects the skin and the mucous membranes. The most well-known causes are certain medications, but it can also be due to infections, or more rarely, cancers. SJS usually begins with fever, sore throat, and fatigue, which is commonly misdiagnosed and therefore treated with antimicrobials. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips, but also in the genital and anal regions. Conjunctivitis of the eyes occurs in about 30% of children who develop SJS. A rash of round lesions about an inch across arises on the face, trunk, arms and legs, and soles of the feet, but usually not the scalp. SJS is a medical emergency that usually requires hospitalization. Treatment focuses on eliminating the underlying cause, controlling symptoms and minimizing complications. Recovery after SJS can take weeks to months, depending on the severity of the condition. If it was caused by a medication, then the medication and others closely related to it has to be avoided permanently.An 18-month-old male child was admitted to a private health setup in Kolar with the complaints of peeling and discoloration of the skin, ulcerations in the oral cavity, eyelids, and genitalia. The parents gave the history of cefotaxime injection being administered to the child for treating typhoid 20 days back. Seven days after the administration of cefotaxime, the child had developed maculo-papular lesions all over the body. Later on there was peeling and discoloration of the skin. Itching was present. Ulcerations in the oral cavity, eyelids and genitalia were also noticed by the parents, who then brought the child to the health care center. According to the Naranjo’s adverse drug reaction probability scale, there is a possible relation between this adverse drug reaction (SJS) and cefotaxime.


Keywords


Cefotaxime, Stevens-Johnson syndrome, Toxic epidermal necrolysis, Hypersensitivity, Medical emergency, Macula-papular lesions, Ulcers, Conjunctivitis, Naranjo’s causality scale, Possible

Full Text:

PDF

References


Tigchelaar H, Kannikeswaran N, Kamat D. Stevens-Johnson syndrome: an intriguing diagnosis, December; 2008. Available at http://www.pediatricsconsultantlive.com/articles/stevens-johnson-syndrome-0. Accessed 20 December 2014.

WHO Model List of Essential Medicine. World Health Organization, October; 2013. Available at http://www.whoint/medicines/publications/essentialmedicines/18th_EML_Final_web_Oct13.pdf. Accessed 11 December 2014.

Liberopoulos EN, Liamis GL, Elisaf MS. Possible cefotaxime-induced Stevens-Johnson syndrome. Ann Pharmacother. 2003;37(6):812-4.

French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int. 2006;55(1):9-16.

Ward KE, Archambault R, Mersfelder TL. Severe adverse skin reactions to nonsteroidal antiinflammatory drugs: a review of the literature. Am J Health Syst Pharm. 2010;67(3):206-13.

Mockenhaupt M. The current understanding of Stevens-Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol. 2011;7(6):803-13.

Auquier-Dunant A, Mockenhaupt M, Naldi L, Correia O, Schröder W, Roujeau JC, et al. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol. 2002;138(8):1019-24.

Rotunda A, Hirsch RJ, Scheinfeld N, Weinberg JM. Severe cutaneous reactions associated with the use of human immunodeficiency virus medications. Acta Derm Venereol. 2003;83(1):1-9.

Gruchalla RS. 10. Drug allergy. J Allergy Clin Immunol. 2003;111(2 Suppl):S548-59.

De Rojas MV, Dart JK, Saw VP. The natural history of Stevens Johnson syndrome: patterns of chronic ocular disease and the role of systemic immunosuppressive therapy. Br J Ophthalmol. 2007;91(8):1048-53.

Morel E, Escamochero S, Cabañas R, Díaz R, Fiandor A, Bellón T. CD94/NKG2C is a killer effector molecule in patients with Stevens-Johnson syndrome and toxic epidermal necrolysis. J Allergy Clin Immunol. 2010;125(3):703-10, 710.e1.

Inachi S, Mizutani H, Shimizu M. Epidermal apoptotic cell death in erythema multiforme and Stevens-Johnson syndrome. contribution of perforin-positive cell infiltration. Arch Dermatol. 1997;133(7):845-9.

Foster CS, Fong LP, Azar D, Kenyon KR. Episodic conjunctival inflammation after Stevens-Johnson syndrome. Ophthalmology. 1988;95(4):453-62.

French LE, Trent JT, Kerdel FA. Use of intravenous immunoglobulin in toxic epidermal necrolysis and Stevens-Johnson syndrome: our current understanding. Int Immunopharmacol. 2006;6(4):543-9.

Halevy S, Ghislain PD, Mockenhaupt M, Fagot JP, Bouwes Bavinck JN, Sidoroff A, et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol. 2008;58(1):25-32.

Schlienger RG, Shapiro LE, Shear NH. Lamotrigine-induced severe cutaneous adverse reactions. Epilepsia. 1998;39 Suppl 7:S22-6.

Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology. 2005;64(7):1134-8.

Horne NS, Narayan AR, Young RM, Frieri M. Toxic epidermal necrolysis in systemic lupus erythematosus. Autoimmun Rev. 2006;5(2):160-4.

Diflucan One (data sheet). Medsafe; New Zealand Ministry of Health, 29 April; 2008. Available at http://www.medsafe.govt.nz/hot/alerts.asp. Accessed 20 December 2014.

Provigil (modafinil) Tablets. MedWatch. US Food and Drug Administration, 24 October; 2007. Available at http://www.drugs.com/monograph/provigil.html. Accessed 20 December 2014.

Raksha MP, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74(1):80.

Surovik J, Riddel C, Chon SY. A case of bupropion-induced Stevens-Johnson syndrome with acute psoriatic exacerbation. J Drugs Dermatol. 2010;9(8):1010-2.

Fagot JP, Mockenhaupt M, Bouwes-Bavinck JN, Naldi L, Viboud C, Roujeau JC. Euroscar Study. Nevirapine and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. AIDS. 2001;15(14):1843-8.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine – the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years. Indian J Dermatol Venereol Leprol. 2005;71(5):325-8.